Texas, 2013

Drought in Texas, August 1 to 31, 2013

August 1 to 31, 2013 · NWS SHV · 19 events in 19 counties and zones

Drought conditions continued to expand in coverage and intensity throughout the month of August across nearly all of Northeast Texas. Rainfall varied greatly across the eastern half of the state for August with some locations only seeing near one quarter of an inch while other isolated areas saw near two inches for the month.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Drought conditions continued to expand in coverage and intensity throughout the month of August across nearly all of Northeast Texas. Rainfall varied greatly across the eastern half of the state for August with some locations only seeing near one quarter of an inch while other isolated areas saw near two inches for the month. As a result, severe to extreme drought conditions expanded to encompass much of the northeast half of the state.

The following are a few selected cities across Northeast Texas with their August rainfall totals and departures from normal as well as the 2013 rainfall totals through August and departures from normal.

Tyler August rainfall was 0.23. The departure from normal was -2.63.|Tyler yearly rainfall was 19.61. The departure from normal was -9.65.|Longview August rainfall was 1.06. The departure from normal was -1.96.|Longview yearly rainfall was 20.33. The departure from normal was -10.32.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:41 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 8:41 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 PM CDT WED JUL 31 2013

.DISCUSSION...
ISOLD CLUSTER OF STRONG TO SEVERE STORMS NOTED ACROSS CENTRAL AR
THIS EVENING GRADUALLY MAKING THEIR WAY SWD ALONG THE ERN
PERIPHERY OF THE RIDGE. EVENING SOUNDING INDICATES A GOOD SETUP
FOR DOWNBURSTS...SO WILL BE MONITORING RADAR CLOSELY. TOUGH TO
TELL EXACTLY WHERE THE FRONT IS LOCATED ATTM...BUT IT'S ROUGHLY
ALONG A LINE FROM CLARKSVILLE TX..TO EL DORADO AR. MODELS SEEM TO
INDICATE THAT THE CONVECTION WILL WEAKEN BY SUNRISE...LIKELY
BEFORE. HAVE ADDED POPS IN FOR THE AFTER-1 AM TIMEFRAME...AND
RAISED POPS ACROSS SW AR FOR THE PRE-MIDNIGHT TIMEFRAME. A FEW
TWEAKS TO SKY GRIDS AS WELL...BUT OTHERWISE NO MAJOR CHANGES. /12/

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TERMINAL FORECAST
PERIOD ENDING 02/06Z. POTENTIAL FOR MVFR OR IFR CIGS TONIGHT WILL
BE CONFINED TO DEEP E TX...AROUND DAYBREAK. THERE WILL BE A SMALL
CHANCE FOR THUNDERSTORMS TONIGHT...MAINLY TO THE NORTH OF INTERSTATE
20. COVERAGE WILL BE MINIMAL. SURFACE WIND SOUTH TO SOUTHWEST 5 KTS
OR LESS TONIGHT SHIFTING TO NORTHERLY AS A WEAK FRONT ENTERS
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. SURFACE WIND WILL
CONTINUE TO SHIFT TO NORTHEAST AT 5 TO 10 KTS ON THURSDAY AS THE
FRONT MOVES SLOWLY SOUTH OF INTERSTATE 20 BEFORE STALLING. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  75 100  75 /  20  10  10  10  10
MLU  72  96  72  98  73 /  20  10  10  10  10
DEQ  72  93  73  98  72 /  20  10  10  10  10
TXK  75  96  74  98  75 /  30  10  10  10  10
ELD  73  96  73  98  73 /  30  10  10  10  10
TYR  78  99  76  99  75 /  20  10  10  10  10
GGG  76 100  75 101  74 /  20  10  10  10  10
LFK  73  96  72  98  73 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/14
Hazardous weather outlook, Jul 31, 11:03 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT WED JUL 31 2013

LAZ017>022-TXZ152-165>167-011100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1203 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HOTTER TEMPERATURES WILL UNFOLD IN THE COMING DAYS UNDER AN
EXPANDING UPPER LEVEL RIDGE. THIS WILL PUSH THE HEAT INDEX
TO...OR EVEN ABOVE THE 105 DEGREE THRESHOLD...WHERE IT BECOMES
MORE DANGEROUS FOR THOSE SPENDING TIME OUTDOORS. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE HEAT OF THE DAY...BUT
COVERAGE WILL BE VERY SPOTTY. CHANCES FOR MORE ORGANIZED
THUNDERSTORMS MAY RETURN ON TUESDAY AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-153-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-SHELBY-
1203 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND THIS EVENING AHEAD OF A WEAK COLD FRONT. ANY STRONG OR
CLUSTERED THUNDERSTORM ACTIVITY MAY PRODUCE DAMAGING WINDS. IN
ADDITION...COMPRESSIONAL WARMING AND INCREASED MOISTURE AHEAD OF
THE FRONT COULD RESULT IN HEAT INDEX VALUES BETWEEN 101 TO 105
DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HOTTER TEMPERATURES WILL UNFOLD IN THE COMING DAYS UNDER AN
EXPANDING UPPER LEVEL RIDGE. THIS WILL PUSH THE HEAT INDEX
TO...OR EVEN ABOVE THE 105 DEGREE THRESHOLD...WHERE IT BECOMES
MORE DANGEROUS FOR THOSE SPENDING TIME OUTDOORS. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE HEAT OF THE DAY...BUT
COVERAGE WILL BE VERY SPOTTY. CHANCES FOR MORE ORGANIZED
THUNDERSTORMS MAY RETURN ON TUESDAY AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Bowie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Drought Monitor
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Panola

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
August 1, 12:00 AM CST to August 31, 5:25 PM CST
Where
Sabine forecast zone
Reported by
Drought Monitor
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466160, 466161, 466162, 466164, 466165, 466166, 466167, 466168, 466169, 466170, 466172, 466173, 466174, 466175, 466176, 466177, 466178, 466179, 466180.